Nutrition intervention using an eicosapentaenoic acid (EPA)-containing supplement in patients with advanced colorectal cancer. Effects on nutritional and inflammatory status: a phase II trial.Support Care Cancer 2007; 15(3):301-7SC
The aim of the study was to assess the impact of an eicosapentanoic acid-containing protein and energy dense oral nutritional supplement (EPA-ONS) on nutritional and inflammatory status, quality of life (QOL), plasma phospholipids (PPL) and cytokine profile, tolerance of irinotecan-containing chemotherapy and EPA-ONS in patients with advanced colorectal cancer (CRC) receiving chemotherapy.
MATERIALS AND METHODS
Patients with advanced CRC having one prior chemotherapy regimen received 480 ml of EPA-ONS daily for 3 weeks before commencing chemotherapy with folinic acid, 5-fluorouracil, irinotecan (FOLFIRI), and continued for 3 cycles of treatment (9 weeks). All assessments including weight, body composition, C-reactive protein (CRP), QOL, dietary intake, PPL and cytokine analyses were performed at baseline, 3 and 9 weeks.
Twenty-three patients were enrolled, 20 completed 3 weeks, and 15 completed 9 weeks. The mean EPA-ONS intake was 1.7 tetrapaks (408 ml) daily. There was a significant increase in mean weight (2.5 kg) at 3 weeks (p=0.03). Lean body mass (LBM) was maintained. Protein and energy intake significantly decreased after the commencement of chemotherapy (protein p=0.003, energy p=0.02). There was a significant increase in energy levels (p=0.03), whilst all other QOL measures were maintained. PPL EPA levels increased significantly over the first 3 weeks. Mean CRP increased by 14.9 mg/L over the first 3 weeks (p=0.004), but decreased to baseline levels by the end of the trial. There was a significant correlation between plasma IL-6 and IL-10 concentrations and survival, and between IL-12 and toxicity.
Dietary counseling and the provision of EPA-ONS may result in maintenance of nutritional status and QOL, however randomized trials are required to evaluate the impact of EPA on toxicity from chemotherapy.